The Annals of Applied Probability

On the convergence of multitype branching processes with varying environments

Owen Dafydd Jones

Full-text: Open access


Using the ergodic theory of nonnegative matrices, conditions are obtained for the $L^2$ and almost sure convergence of a supercritical multitype branching process with varying environment, normed by its mean. We also give conditions for the extinction probability of the limit to equal that of the process.

The theory developed allows for different types to grow at different rates, and an example of this is given, taken from the construction of a spatially inhomogeneous diffusion on the Sierpinski gasket.

Article information

Ann. Appl. Probab., Volume 7, Number 3 (1997), 772-801.

First available in Project Euclid: 16 October 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 15A48

Branching process multitype varying environment ergodic matrix products


Jones, Owen Dafydd. On the convergence of multitype branching processes with varying environments. Ann. Appl. Probab. 7 (1997), no. 3, 772--801. doi:10.1214/aoap/1034801253.

Export citation


  • ASMUSSEN, S. and HERING, H. 1983. Branching Processes. Birkhauser, Boston. ¨ Z.
  • ATHREy A, K. B. and NEY, P. E. 1972. Branching Processes. Springer, New York. Z.
  • BARLOW, M. T. 1993. Random walks, electrical resistance and nested fractals. In Asy mptotic Z Problems in Probability Theory: Stochastic Models and Diffusions on Fractals K. D.. Elworthy and N. Ikeda, eds. 131 157. Pitman, Montreal. Z.
  • BARLOW, M. T. and PERKINS, E. A. 1988. Brownian motion on the Sierpinski gasket. Probab. Theory Related Fields 79 543 623. Z.
  • BIRKHOFF, G. 1957. Extensions of Jentzsch's theorem. Trans. Amer. Math. Soc. 85 219 227. Z.
  • COHEN, J. E. 1979. Contractive inhomogeneous products of nonnegative matrices. Math. Proc. Cambridge Philos. Soc. 86 351 364. Z.
  • COHN, H. 1989. On the growth of the multity pe supercritical branching process in a random environment. Ann. Probab. 17 1118 1123. Z.
  • COHN, H. 1993. Supercritical branching processes: a unified approach. Research Report 9, Dept. Statistics, Univ. Melbourne, Australia. Z.
  • COHN, H. and JAGERS, P. 1994. General branching processes in varying environment. Ann. Appl. Probab. 4 184 193. Z.
  • COHN, H. and NERMAN, O. 1990. On products of nonnegative matrices. Ann. Probab. 18 1806 1815.
  • FEARN, D. 1971. Galton Watson processes with generation dependence. Proc. Sixth Berkeley Sy mp. Math. Statist. Probab. 4 159 172. Univ. California Press, Berkeley. Z.
  • HAJNAL, J. 1976. On products of nonnegative matrices. Math. Proc. Cambridge Philos. Soc. 79 521 530. Z.
  • HARRIS, T. E. 1963. The Theory of Branching Processes. Springer, Berlin. Z.
  • HATTORI, K., HATTORI, T. and WATANABE, H. 1994. Asy mptotically one-dimensional diffusions on the Sierpinski gasket and the abc-gaskets. Probab. Theory Related Fields 100 85 116. Z.
  • HATTORI, T. 1994. Asy mptotically one-dimensional diffusions on scale-irregular gaskets. Technical Report UTUP-105, Faculty of Engineering, Utsunomiy a Univ., Japan. Z.
  • HATTORI, T. and WATANABE, H. 1993. On a limit theorem for nonstationary branching proZ. cesses. In Seminar on Stochastic Processes, 1992 E. C ¸inlar, ed. 173 187. Birkhauser, ¨ Boston. Z.
  • JAGERS, P. 1974. Galton Watson processes in varying environments. J. Appl. Probab. 11 174 178. Z.
  • JONES, O. D. 1995. Random walks on prefractals and branching processes. PhD. dissertation, Statistical Lab., Cambridge Univ. Z.
  • KUMAGAI, T. 1993. Construction and some properties of a class of nonsy mmetric diffusion processes on the Sierpinski gasket. In Asy mptotic Problems in Probability Theory: Z. Stochastic Models and Diffusions on Fractals K. D. Elworthy and N. Ikeda, eds. 219 247. Pitman, Montreal. Z.
  • MARCUS, M. and MINC, H. 1964. A Survey of Matrix Theory and Matrix Inequalities. Ally n and Bacon, Boston. Z.
  • SENETA, E. 1981. Nonnegative Matrices and Markov Chains, 2nd ed. Springer, New York. Z.
  • SENETA, E. and SHERIDAN, S. 1981. Strong ergodicity of nonnegative matrix products. Linear Algebra Appl. 37 277 292.